Alert archive / Utah / High Wind Watches in 2019

High Wind Watch 4, NWS Salt Lake City, UT

September 27, 2019

NWS Salt Lake City, UT issued this high wind watch at Sep 27, 2019, 3:25 AM MDT. It took effect at Sep 28, 2019, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 27, 2019, 3:25 AM MDT (09:25 UTC)
In effect from
Sep 28, 2019, 12:00 PM MDT
Expired
Sep 27, 2019, 2:54 PM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

053 
WWUS75 KSLC 270925
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 AM MDT Fri Sep 27 2019

UTZ015-016-272200-
/O.NEW.KSLC.HW.A.0004.190928T1800Z-190929T0400Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
325 AM MDT Fri Sep 27 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

* WHAT...South to southwest winds 30 to 40 mph with gusts in
  excess of 60 mph.

* WHERE...West Central and Southwest Utah.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially along
  east-west oriented roadways, and for those towing trailers and
  other high profile vehicles.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts. Fasten loose objects or shelter objects in a safe 
location prior to the onset of winds.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
618 
WWUS75 KSLC 272054
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
254 PM MDT Fri Sep 27 2019

UTZ015-016-281100-
/O.UPG.KSLC.HW.A.0004.190928T1800Z-190929T0400Z/
/O.NEW.KSLC.HW.W.0008.190928T1800Z-190929T0400Z/
West Central Utah-Southwest Utah-
Including the cities of Delta, Fillmore, and Cedar City
254 PM MDT Fri Sep 27 2019

...HIGH WIND WARNING IN EFFECT FROM NOON TO 10 PM MDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...West Central Utah and Southwest Utah.

* WHEN...From noon to 10 PM MDT Saturday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be quite difficult, especially
  for high profile and light weight vehicles. Areas of blowing
  dust could significantly reduce visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind. Using extra caution when driving,
especially in areas where strong crosswinds may exist.

&&

$$

UTZ019-281100-
/O.NEW.KSLC.WI.Y.0014.190928T1800Z-190929T0400Z/
Utahs Dixie and Zion National Park-
Including the city of St George
254 PM MDT Fri Sep 27 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Utahs Dixie and Zion National Park.

* WHEN...From noon to 10 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Areas of blowing  dust could 
  significantly reduce visibilities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ013-020-021-281100-
/O.NEW.KSLC.WI.Y.0014.190928T1800Z-190930T0400Z/
San Rafael Swell-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River and Kanab
254 PM MDT Fri Sep 27 2019

...WIND ADVISORY IN EFFECT FROM NOON SATURDAY TO 10 PM MDT
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...San Rafael Swell, South Central Utah and Glen Canyon 
  Recreation Area/Lake Powell.

* WHEN...From noon Saturday to 10 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Boaters on Lake Powell could experience
  dangerous conditions for small craft, especially in areas of
  open water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. 

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Sep 26, 9:48 PM MDT, 5 hours 37 minutes earlier.

Area forecast discussion, Sep 26, 9:48 PM MDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
948 PM MDT Thu Sep 26 2019

.SYNOPSIS...A deep and cold trough will set up over the Great
Basin this weekend, bringing widespread precipitation and much
cooler temperatures to mainly northern Utah, while windy
conditions are expected across the southern Utah.

&&

.SHORT TERM (Through 00z Monday)...The deformation axis across
extreme southern Utah was the focus of convection across the
southern mountains this afternoon. This deformation axis has been
weakening this evening as the upper low over southwest
Arizona/southeast California begins to elongate in a more southwest-
to-north east orientation. The last of the convection remains
near the convectively induced vorticity max near the Utah/Arizona
border. This feature will exit to the south shortly and bring an
end to showers/storms by midnight.

A major early fall storm system will take shape over the western
CONUS this weekend. The upper trough moving southeast along the
BritCol coast supported by very cold air aloft and increasing jet
support will rapidly develop into a closed low centered over the
Pacific Northwest late Friday night/early Saturday. This upper
low looks to remain stationary across the Pacific Northwest with
a series of energetic shortwaves lifting northeast across the
western/northern Great Basin and northern Rockies this weekend.

The baroclinic zone stretched west-to-east just north of Utah this
evening will sag south into northern Utah later tonight. Not
anticipating much in the way of precip along this boundary as the
best dynamic and thermal support for lift will remain well removed
to the north of this low-level baroclinic zone.

Backing flow ahead of the developing upper low will leave a
southwest-to-northeast low-level baroclinic zone across northwest
Utah by Saturday afternoon. The baroclinic zone will become the
focus of what should be moderate to heavy precip by late Saturday
afternoon through Sunday. The driving force will be good low
level convergence with a series of ejecting shortwaves drawing
into much colder air and dynamic support for lift near the low-
level boundary. Precip will likely expand and turn heavier late
Saturday night/Sunday as the low-level baroclinic zone tightens
and additional shortwaves ripple over the top with strong jet
support reaching it's peak on Sunday.

Precip-type initially on Saturday will come in as rain, with
gradually lowering snow levels across the northern Wasatch range
as the baroclinic zone advances slowly east across the far north.
Snow levels will drop rapidly Saturday night due to strong
synoptic lift and the advection of the coldest air of the early
fall across the north. Snow could briefly show up in the northern
valleys Saturday night/Sunday, though accumulations will likely
remain above 6500-7000 feet during the peak of the storm.

.LONG TERM (After 00Z Monday)...Models remain in good relative
agreement with the evolution of the storm system through the early
part of next week. Sunday night, the mean upper low is progged to
remain in place across the western CONUS, with the low center
over Oregon. A brief period of subsidence looks to develop Sunday
night behind the embedded shortwave trough that ejects out of the
mean low. As a result, expect a bit of a break in the weather. The
cold airmass behind the front and thinning clouds will lead to
cold overnight mins with temperatures below freezing in many of
the higher valleys and near freezing in some of the normally
colder lower valleys.

A second, weak, embedded disturbance within the mean low is progged
to cross Utah on Monday. This will push a secondary cold front into
northern Utah. This will be a more shallow cold front, and the
airmass looks to be relatively dry, and as such, the models are not
producing much in the way of QPF despite the presence of the right
entrance of the upper jet. However, given some dynamic forcing, have
gone a bit higher on PoPs across northern Utah than models would
suggest, with snow levels in the 6-7.5kft range.

The low will then open up and swing across Utah Tuesday
afternoon/evening. Again, a reinforcing cold front and a small
chance of valley rain and mountain snow can be expected. After that,
a warming and drying trend will develop Wednesday into Thursday.

&&

.AVIATION...VFR conditions will prevail at the KSLC terminal through
at least Friday afternoon, with increasing clouds through the day
Friday. Southeasterly winds will become established after 03z, then
turn northwesterly after 18-19z.

&&

.FIRE WEATHER...A frontal boundary will work into northern Utah
late tonight prior to stalling tomorrow. Light showers, increased
RH and significant cloud cover is expected. This front will remain
near stationary Saturday as a strong and cold upper level storm
system approaches from the west. South of this boundary southerly
winds are expected to become strong and gusty Saturday, but
critical RH is not expected for cured zones across the south,
likely remaining in the 20-25% range across the Arizona strip and
southeast. North of this front areal extent of rain and rainfall
rates will increase with wetting rains a given north of the US 6
corridor.

The parent storm system will cross the area Sunday bringing much
cooler temps to the north/west, along with accumulating mountains
snows (3-6" above 8kft, snow levels down to 5000ft briefly). The
southeast will remain south of the front with a continuation of
strong and gusty southerly winds, and lowering RH. Likely to see
critical conditions develop Sunday along the AZ strip and
southeast as a heads up.

This system is expected to move out of the area during the day
Sunday leaving cool and stable conditions for the beginning of
next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

CONGER/CHENG/MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 26, 5:01 AM MDT, 22 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
501 AM MDT Thu Sep 26 2019

UTZ001>016-019>021-517-518-WYZ021-271200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
501 AM MDT Thu Sep 26 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An early season Pacific storm system will cross the region during
the upcoming weekend resulting in the potential for widespread
moderate rainfall totals. Recent burn scars at low elevations
should be monitored for debris flow threats. Accumulating snow in
the mountains of northern Utah is also expected, particularly
above 7000 feet.

Strong southwest winds are expected Saturday across southern and
eastern valleys, with gusts in excess of 45 mph likely. This will
result in strong crosswinds for east-west travel corridors
across central and southern Utah.

Overnight temperatures will be cold Sunday night through mid
week which may result in hard freeze conditions in outlying
areas of northern and central Utah. Sensitive plants and pets
that reside outdoors should have protection from freezing
temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:54 PM MDTHigh Wind WarningSLC31 hr
Sep 27, 2:54 PM MDTWind AdvisorySLC54 hr
Sep 27, 3:12 PM MDTFire Weather WatchSLCCarbon, Emery, Garfield, Kane, San Juan, Washington and 1 more20 hr

Nearby

High Wind Watches in Utah, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.